Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 13, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jul 3, 2004, 2:38 PM MDT for Phillips County, Montana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2004, 2:38 PM MDT (20:38 UTC)
- Expired
- Jul 3, 2004, 3:30 PM MDT
- In force
- 52 min
- Issued by
- NWS Glasgow, MT
- Area
- Counties, with a storm outline in the text
County Phillips County, MT
The radar
The Glasgow radar (KGGW), 109 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1138 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KGGW 032038 SVRGGW MTC071-032130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GLASGOW MT 236 PM MDT SAT JUL 3 2004 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PHILLIPS COUNTY IN NORTHEAST MONTANA * UNTIL 330 PM MDT * AT 226 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES NORTH OF ZORTMAN...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PHILLIPS...AND HIGHWAY 191 BY 255 PM MDT LARGE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...SEEK SHELTER INDOORS. LAT...LON 4824 10850 4806 10853 4793 10749 4820 10744 $$ 82
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:30 PM MDT, 8 minutes earlier.
Area forecast discussion, Jul 3, 2:30 PM MDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 230 PM MDT SAT JUL 3 2004 .SHORT TERM...FOR NORTHEAST MONTANA TODAY THROUGH MONDAY... TODAY/S QUIET WEATHER WILL TURN WET AND STORMY TONIGHT AND LAST OFF AND ON THROUGH THE PERIOD. THE MODELS WERE IN GOOD AGREEMENT THROUGH THE PERIOD WITH SOME SLIGHT DIFFERENCES SHOWING UP SUNDAY NIGHT AND MONDAY. SATELLITE IMAGERY INDICATING A STRONG SHORTWAVE SPINNING OVER WESTERN CANADA. THIS SYSTEM WILL BE THE ONE TO WATCH OVER THE NEXT 24 TO 36 HOURS AS IT DROPS SOUTHEAST INTO MONTANA. LOWERING HEIGHTS ARE SPAWNING AN AREA OF SHOWERS AND THUNDERSTORMS TO OUR WEST. THESE STORMS ARE SPREADING EAST AND ARE EXPECTED TO AFFECT THE WESTERN ZONES THIS EVENING. THIS AREA SHOULD LIFT NORTHEAST LATER TONIGHT...PROBABLY INTO THE NE ZONES. HAVE INCREASED POPS ON THIS NEW THINKING. SOME STORMS THIS EVENING COULD BE SEVERE AS WIND PROFILES LOOK FAVORABLE...BUT WILL NOT INCLUDE THIS IN THE ZONE FORECAST WORDING. AN ASSOCIATED SURFACE INVERTED TROUGH IS EXPECTED TO DEVELOP TONIGHT AND HELP FOCUS LIFT IN THE WESTERN ZONES THIS EVENING...WITH THE MIDDLE AND UPPER LEVEL WINDS ALLOWING THE STORMS TO MOVE EAST-NORTHEAST. THE INVERTED TROUGH IS EXPECTED TO GRADUALLY WEAKEN THROUGH SUNDAY AS A COLD SURFACE HIGH PRESSES SOWN FROM THE NORTH. AT THE SAME TIME...THE UPPER LEVEL DISTURBANCE WILL BE SPINNING THROUGH THE AREA...ALLOWING FOR SOME INSTABILITY INTO SUNDAY NIGHT. THE UPPER UPPER LOW GRADUALLY PULLS OUT TO OUR EAST MONDAY WITH HIGH PRESSURE SETTLING IN. THIS SHOULD STABILIZE THE ATMOSPHERE WHERE SHOWERS SHOULD GRADUALLY TAPER OFF BY THE EVENING. WITH THE ABUNDANT CLOUDCOVER AND COLD AIR ADVECTION...TEMPERATURES WILL BE CHILLY FOR THIS DAY. OF NOTE...THE RECORD LOW MAXIMUM TEMPERATURE FOR GLASGOW IS 61 DEGREES (SET IN 1993). NOTED THAT ETA AND GFS WERE DIGGING THIS SYSTEM A BIT FURTHER SOUTH THAN PREVIOUS RUNS FOR MONDAY...SO LATER SHIFTS MAY FOLLOW SUIT WITH WEATHER AS WE DRAW CLOSER. JAMBA .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY... MODELS ARE IN GENERALLY GOOD AGREEMENT WITH THE UPPER PATTERN THAT WILL BE MORE ACTIVE AND PROGRESSIVE THAN USUAL FOR EARLY JULY. HEIGHTS AND THICKNESSES ARE MOSTLY BELOW NORMAL. UPPER TROUGH DEPARTS WITH A FEW LINGERING SHOWERS MON NIGHT WITH A SHORTWAVE UPPER RIDGE BRINGING A DRY DAY FOR TUESDAY. MODELS BRING A STRONG CLOSED UPPER LOW ESE FROM THE GULF OF ALASKA AND INTO SOUTHERN CANADA WEDNESDAY AND THURSDAY. MODELS IN GOOD AGREEMENT WITH THIS...EXCEPT LAST NIGHTS CMC...WHICH IS MUCH FURTHER NORTH. LATEST HPC DISCUSSION LIKES ECMWF AND GFS ENSEMBLES...GIVING GOOD CONFIDENCE TO THIS UPPER LOW. THE LEADING STRONG COLD FRONT ARRIVES WED NIGHT AND HAVE RAISED POPS. WITH UPPER LOW CENTERED JUST NORTH OF OUR AREA...AND MODELS INDICATING DOWNSLOPE DRYING FROM WESTERLIES...WILL KEEP ALL POPS IN CHANCE CATEGORY...BUT HAVE RAISED A LITTLE AS WELL AS LOWERED TEMPS. A WEAKENING...LAGGING UPPER TROUGH KEEPS LOW POPS INTO FRIDAY...THEN A BUILDING UPPER RIDGE BRINGS DRYING AND WARMING FOR SATURDAY. SIMONSEN && .GGW WATCHES/WARNINGS/ADVISORIES...NONE. &&
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:36 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 54 min |
| Jul 3, 5:11 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 64 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.